MAUDE Adverse Event Report: TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA COLLECT SET

TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA COLLECT SET
Model Number 10220
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Diarrhea (1811); Erythema (1840); Fever (1858); Rash (2033); Tachycardia (2095)
Date of Event 08/25/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Lot number and expiry information are not available at this time.Investigation is in process.A follow-up report will be provided.Citation: phou s, perez-alvarez i, morgan m, contreras da, ben-aderet m, gaddam e, et al.Successful autologous hematopoietic stem cell transplants using salmonella positive products collected from asymptomatic donors.Transfusion.2023;63(4): 861¿6.Https://doi.Org/10.1111/trf.17306.
 
Event or Problem Description
Per the journal article, "successful autologous hematopoietic stem cell transplants using salmonella positive products collected from asymptomatic donors." by phou, s.,perez-alvarez, et.Al."the patient tolerated the infusion well.On day 4 post-hsc infusion, she was started on levofloxacin as part of standard infectious disease prophylaxis which was switched to cefepime on day 6 given tachycardia to 110 bpm.On day 8, she began having ongoing fevers (peakat104°f)and cefepime was switched to meropenem.On day 10, she experienced diarrhea.On days 11, 12, she developed facial erythema, leg swelling, apetechial rash on the upper extremities, and a tachycardic episode to 170 bpm.Blood cultures collected on days 6, 8, and 12 were all negative.Given concern for engraftment syndrome, she was given solumedrol on days 12¿14 with transition to aprednisone taper.She improved clinically and was discharged on day 15.Neutrophil engraftment occurred on day 12 and platelet engraftment by day 25.On follow up day 85, she was doing well clinically." the collection set is not available for return because it was discarded by the customer.Specific details were not included in the article for these events; therefore this report is being provided as a summary of the events.
 
Additional Manufacturer Narrative
This report is being filed to provide correction in d.4 and d.2a and additional information in b.7, h.6 and h.11.Investigation: an investigation was conducted for a journal article that references terumo bct product.Journal article, titled successful autologous hematopoietic stem cell transplants using salmonella positive products collected from asymptomatic donors, samantha phou et al., transfusion doi: 10.1111/trf.17306 was reviewed with primary purpose of screening for allegations of terumo bct device causing or contributing to death/injury or device malfunctions.The purpose of the journal article study is noted in the article abstract: bacterial contamination of hematopoietic stem cell (hsc) products is most commonly due to normal skin flora.Salmonella in hsc products is rare, and to our knowledge safe administration of an autologous hsc product containing salmonella has not been reported.We describe two patients undergoing autologous hsc transplant: peripheral blood hsc collection was performed by leukapheresis, and samples were cultured according to standard institutional protocol.Subsequent microorganism identification was performed using maldi-tof (bruker biotyper).Strain-relatedness was investigated by infrared spectroscopy using the ir biotyper (bruker).The patients were asymptomatic throughout the collection process; however, hsc products collected on two consecutive days from each patient were positive for salmonella.Isolates from both cultures were further characterized as salmonella enterica serovar dublin by the local public health department.Antibiotic susceptibility testing revealed different sensitivity patterns for the two strains.Ir biotyper demonstrated significant discriminatory power among the clinically significant salmonella enterica subspecies, serogroups b, c1, and d.The patient strains were similar as both belonged to group d salmonella enterica serovar dublin but were not identical.The salmonella positive autologous hsc products were infused to both patients following administration of empiric antibiotic therapy.Both patients successfully engrafted and did well.Salmonella is rarely seen in cellular therapy products and positivity may be the result of asymptomatic bacteremia at the time of collection.We present two instances of autologous hsc products containing salmonella that were infused, along with prophylactic antimicrobial therapy without significant adverse clinical effects.Case 2 presentation a 45-year-old female with al amyloidosis presented for autologous hsc collection.Following hsc mobilization with g-csf and plerixafor, she underwent leukocytapheresis using a spectra optia device via a right internal jugular central venous catheter.Cultures from both days of collection were positive for salmonella species after approximately 24 h of incubation.The patient was asymptomatic throughout the collection period and denied any fever or diarrhea.Investigation revealed no known history of previous salmonella infection.Blood cultures collected from the patient 5 days after the last hsc collection were negative.A stool pcr assay was negative for salmonella species (spao gene).She underwent melphalan conditioning at 200 mg/m2 and was infused 2/4 of the collected hsc bags (one bag from each day of collection).Infusion occurred 15 days after the last hsc collection.On day 0 and day 1 post-hsc infusion, she received iv cefepime for empiric treatment given the infusion of salmonella positive hsc products.The patient tolerated the infusion well.On day 4 post-hsc infusion, she was started on levofloxacin as part of standard infectious disease prophylaxis which was switched to cefepime on day 6 given tachycardia to 110 bpm.On day 8, she began having ongoing fevers (peak at 104¿¿f) and cefepime was switched to meropenem.On day 10, she experienced diarrhea.On days 11¿¿¿ 12, she developed facial erythema, leg swelling, a petechial rash on the upper extremities, and a tachycardic episode to 170 bpm.Blood cultures collected on days 6, 8, and 12 were all negative.Given concern for engraftment syndrome, she was given solumedrol on days 12,14 with transition to a prednisone taper.She improved clinically and was discharged on day 15.Neutrophil engraftment occurred on day 12 and platelet engraftment by day 25.On follow up day 85, she was doing well clinically.Overall, authors concluded salmonella is rarely seen in cellular therapy products and bacterial growth in hscs may arise secondary to occult bacteremia in the donors themselves.We report two cases of infusion of cryopreserved autologous hsc products containing salmonella, along with the use of empiric antibiotic treatment, without significant adverse clinical effects.Salmonella enterica, both typhoidal and nontyphoidal salmonella are amongst the most important bacteria isolated from patients with bacteraemia in resource-limited countries.While severe invasive disease due to enteric salmonella has frequently been associated with young age and immunocompromised states, typhoid fever-associated salmonella are also affecting immunocompetent individuals and seem to be more prevalent in adult patients.In febrile patients in tropical endemicity settings, typhoid fever is an important differential diagnosis to malaria, although co-infections are predominantly observed for non-typhoidal salmonella (see miriam cordovana et al.2021, classification of salmonella enterica of the (para-)typhoid fever group by fourier-transform infrared (ftir) spectroscopy per the internal technical report, the phenomenon of bacterial contamination in blood products, especially platelets, is known to occur.With current technologies, given the nature of microorganisms on human skin and the mechanical act of piercing the skin coupled with the fact that platelets must be incubated at room temperature it is not possible to eliminate this phenomenon from occurring.The devices terumo bct manufactures in lakewood / littleton, co, vietnam, costa rica and harmac to collect, separate and store blood products are terminally sterilized to an sal of 1.0 x 10-6.Additionally, a sterility assurance system has been designed and employed to ensure this sal will be achieved for every product manufactured.Therefore, it may be concluded bacterial contamination observed in collected blood products from terumo bct devices is most likely due to the inherit hazard of collecting blood as it relates to bacterial contamination.Since this was a journal publication to assess successful autologous hematopoietic stem cell transplants using salmonella positive products collected from asymptomatic donors, the lot numbers were not requested; therefore, a dhr search could not be conducted for this specific incident.All lots must meet acceptance criteria for release.According to the scientific journal by pramanik, engraftment syndrome is a febrile syndrome that occurs in the early neutrophil recovery phase following hematopoietic stem cell transplant (hsct), and is characterized by noninfectious fever and clinical ndings, such as skin rash, pulmonary inltrates, weight gain, hypoxia, and diarrhea.It is a poorly understood but increasingly recognized complication of hsct, mediated by proinflammatory cytokines, endothelial damage, and degranulation products of neutrophils.Although occasionally described for allogenic hsct, es is mainly diagnosed in the context of autologous hsct.Root cause: based on the available information within the journal article, a definitive root cause is related to the salmonella positive autologous hsc products that were infused to both patients.A root cause assessment was performed for the reported culture-positive products.Based on the available information a definitive root cause could not be determined but it is likely due to one or a combination of the possible causes listed below: * improper venipuncture technique introduces bacteria at access site resulting in bacterial growth in product bag.* complications associated with prolonged use of central venous access * poor maintenance of the central venous access * inadequate post-processing laboratory practices such as qc sampling or handling techniques a root cause assessment was performed for the reported adverse reactions on day 8 of transfusion.The authors stated that given concern for engraftment syndrome, she was given solumedrol on days 12,14 with transition to a prednisone taper.She improved clinically and was discharged on day 15." citation: phou s, perez-alvarez i, morgan m, contreras da, ben-aderet m, gaddam e, et al.Successful autologous hematopoietic stem cell transplants using salmonella positive products collected from asymptomatic donors.Transfusion.2023;63(4): 8616.Https://doi.Org/10.1111/trf.17306.
 
Event or Problem Description
Per the journal article, "successful autologous hematopoietic stem cell transplants using salmonella positive products collected from asymptomatic donors." by phou, s.,perez-alvarez, et.Al."the patient tolerated the infusion well.On day 4 post-hsc infusion, she was started on levofloxacin as part of standard infectious disease prophylaxis which was switched to cefepime on day 6 given tachycardia to 110 bpm.On day 8, she began having ongoing fevers (peakat104¿¿f)and cefepime was switched to meropenem.On day 10, she experienced diarrhea.On days 11, 12, she developed facial erythema, leg swelling, apetechial rash on the upper extremities, and a tachycardic episode to 170 bpm.Blood cultures collected on days 6, 8, and 12 were all negative.Given concern for engraftment syndrome, she was given solumedrol on days 12,14 with transition to aprednisone taper.She improved clinically and was discharged on day 15.Neutrophil engraftment occurred on day 12 and platelet engraftment by day 25.On follow up day 85, she was doing well clinically." the collection set is not available for return because it was discarded by the customer.Specific details were not included in the article for these events; therefore this report is being provided as a summary of the events.

Brand Name
SPECTRA OPTIA
Common Device Name
SPECTRA OPTIA COLLECT SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key16935966
Report Number1722028-2023-00181
Device Sequence Number20291175
Product Code LKN
UDI-Device Identifier05020583101203
UDI-Public05020583101203
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K183081
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Literature,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number10220
Device Catalogue Number10120
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/20/2023
Supplement Date Received by Manufacturer06/24/2024
Initial Report FDA Received Date05/15/2023
Supplement Report FDA Received Date06/27/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age45 YR
Patient SexFemale